• Quote of the Day
    "Don't let what you can't do interfere with what you can do."
    John Wooden, posted by David Baxter

thephoenix

Member
Joined
Mar 9, 2008
Messages
32
Points
6
Hello again, I hope this day finds you as well as possible. I am hoping to get some of your thoughts and experiences regarding switching medications.

I have been on Paxil for nearly 10 years now and have had excellent results; however it now appears that my body has adjusted to the drug to the point that it is not being as effective as necessary. I am going to have to switch to another SSRI at some stage and I'm wondering if anyone would be able to provide me with any rough idea how long the process would take.

I'm on a very high dose of Paxil, 60 mg, so I think the gradual reduction could take quite some time. I have reduced my dosage before and found it to be quite a physically difficult process. I had dizziness, inability to sleep, irritability etc.

One of my main concerns is that I will be unable to work whilst going through this process.

Any advice, experience, comments etc. are greatly appreciated.
 

braveheart

Member
Joined
May 8, 2005
Messages
1,485
Points
36
I've been through efexor withdrawal. [and kept working through most of it, with the help of very supportive colleagues, my therapist, and my GP.] I had to go very very slowly, slower than the psychiatrist planned. But my GP sorted it with me. I was on mirtazapine at the same time as coming off efexor.
 

thephoenix

Member
Joined
Mar 9, 2008
Messages
32
Points
6
I've been through efexor withdrawal. [and kept working through most of it, with the help of very supportive colleagues, my therapist, and my GP.] I had to go very very slowly, slower than the psychiatrist planned. But my GP sorted it with me. I was on mirtazapine at the same time as coming off efexor.

Thanks Braveheart. Yeah, the problem for me is that the job is only a summer co-op placement. If it was a position where I had already developed a relationship with my colleagues I may feel differently. Starting a new job and then trying to reduce my meds makes me a bit nervous.
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,775
Points
113
Switching medications isn't usually as bad as deicontinuing them altogether because as you decrease the old one you start increasing the new one.
 

thephoenix

Member
Joined
Mar 9, 2008
Messages
32
Points
6
Switching medications isn't usually as bad as deicontinuing them altogether because as you decrease the old one you start increasing the new one.

Thank you Dr Baxter.

Does this mean that I wouldn't have to completely be off Paxil or have a wash out period before I were to start another medication?
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,775
Points
113
Does this mean that I wouldn't have to completely be off Paxil or have a wash out period before I were to start another medication?

Yes. Your doctor would probably want you to start by reducing the Paxil by a couple of steps and then perhaps by the third or fourth reduction (your on a higher dose than most peopole to start with) add in a small amount of the new medication. The new medication would help to counteract the Paxil discontinuation effects. After that, each further reduction in Paxil would likely be accompanied by an increase in the new medication. (All this depends partly on which medication your doctor chooses to take ther place of Paxil.)
 

Top Bottom